Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 30, NWS Albuquerque, NM

April 25, 2018

NWS Albuquerque, NM issued this wind advisory at Apr 25, 2018, 3:59 PM MDT. It took effect at Apr 26, 2018, 8:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2018, 3:59 PM MDT (21:59 UTC)
In effect from
Apr 26, 2018, 8:00 AM MDT
Expired
Apr 26, 2018, 3:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

796 
WWUS75 KABQ 252159
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
359 PM MDT Wed Apr 25 2018

NMZ527-528-530-531-260500-
/O.NEW.KABQ.WI.Y.0030.180426T1400Z-180426T2100Z/
Raton Ridge/Johnson Mesa-Far Northeast Highlands-Union County-
Harding County-
359 PM MDT Wed Apr 25 2018

...WIND ADVISORY IN EFFECT FROM 8 AM TO 3 PM MDT THURSDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 8 AM to 3 PM MDT Thursday. 

* LOCATION...The Far Northeast Highlands and Northeast Plains
  along and east of I-25, including Raton Pass.

* WINDS...North at 25 to 35 mph with gusts up to 50 mph

* TIMING...A back door cold front will arrive with a wind shift
  out of the north during the early morning. Behind the front
  winds will remain strong until mid afternoon, before gradually 
  weakening.

* VISIBILITY...Locally reduced below 3 miles at times in dust 
  prone locations.

* LOCAL IMPACTS...Hazardous crosswinds will impact east-to-west
  oriented roads. Loose and unsecured objects may become airborne.
  Flimsy structures may blow to the ground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

44
3 follow-up statements
332 
WWUS75 KABQ 260427
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1027 PM MDT Wed Apr 25 2018

NMZ527-528-530-531-261300-
/O.CON.KABQ.WI.Y.0030.180426T1400Z-180426T2100Z/
Raton Ridge/Johnson Mesa-Far Northeast Highlands-Union County-
Harding County-
1027 PM MDT Wed Apr 25 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 3 PM MDT
THURSDAY...

* LOCATION...The Far Northeast Highlands and Northeast Plains 
  along and east of I-25, including Raton Pass. 

* WINDS...North at 25 to 35 mph with gusts up to 50 mph.

* TIMING...A back door cold front will arrive with a wind shift 
  out of the north during the early morning. Behind the front, 
  winds will remain strong until mid afternoon, before gradually 
  weakening. 

* VISIBILITY...Locally reduced below 3 miles at times in dust 
  prone locations. 

* LOCAL IMPACTS...Hazardous crosswinds will impact east-to-west 
  oriented roads. Loose and unsecured objects may become 
  airborne. Flimsy structures may blow to the ground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

28
439 
WWUS75 KABQ 261158
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
558 AM MDT Thu Apr 26 2018

NMZ527-528-530-531-262100-
/O.CON.KABQ.WI.Y.0030.180426T1400Z-180426T2100Z/
Raton Ridge/Johnson Mesa-Far Northeast Highlands-Union County-
Harding County-
558 AM MDT Thu Apr 26 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* LOCATION...The Far Northeast Highlands and Northeast Plains 
  along and east of I-25, including Raton Pass. 

* WINDS...North at 25 to 35 mph with gusts up to 50 mph.

* TIMING...A backdoor cold front will arrive with a wind shift 
  out of the north during the early morning. Behind the front, 
  winds will remain strong until mid afternoon, before gradually 
  weakening. 

* VISIBILITY...Locally reduced below 3 miles at times in dust 
  prone locations. 

* LOCAL IMPACTS...Hazardous crosswinds will impact east-to-west 
  oriented roads. Loose and unsecured objects may become 
  airborne. Flimsy structures may blow to the ground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
979 
WWUS75 KABQ 262058
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
258 PM MDT Thu Apr 26 2018

...STRONG WINDS BELOW CANYONS OPENING INTO THE MIDDLE RIO GRANDE
VALLEY TONIGHT...

.The back door cold front that brought strong winds to northeast
New Mexico has progressed well to the southwest of that area, and 
this will allow wind speeds to weaken through late afternoon. 
However, the front will push through gaps in the central mountain 
chain early this evening and into the Middle Rio Grande Valley with
wind gusts up to 50 mph below canyons through the evening. Speeds
will gradually weaken below hazardous thresholds during the late 
night hours. 

NMZ527-528-530-531-262200-
/O.EXP.KABQ.WI.Y.0030.000000T0000Z-180426T2100Z/
Raton Ridge/Johnson Mesa-Far Northeast Highlands-Union County-
Harding County-
258 PM MDT Thu Apr 26 2018

...WIND ADVISORY WILL EXPIRE AT 3 PM MDT THIS AFTERNOON...

Strong north and northeast winds will continue to blow at speeds
from 20 to 35 mph with gusts up to 45 mph for another hour or 
two. Since wind speeds are trending downward in strength, the Wind
Advisory will be allowed to expire.

$$

NMZ519-270900-
/O.NEW.KABQ.WI.Y.0031.180427T0100Z-180427T0900Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
258 PM MDT Thu Apr 26 2018

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM MDT
FRIDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 7 PM this evening to 3 AM MDT
Friday. 

* LOCATION...Middle Rio Grande Valley including Albuquerque.

* WINDS...East at 20 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will strengthen rapidly during the early evening,
  then peak in strength during the mid to late evening, before
  weakening during the late night hours.

* VISIBILITY...Briefly reduced near 3 miles at times in dust- 
  prone locations.

* LOCAL IMPACTS...Hazardous crosswinds will impact north-to-south
  oriented roads like I-25 and Tramway Boulevard. Loose and
  unsecured objects may blow around or become airborne. Light-
  weight structures may collapse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Apr 25, 3:30 PM MDT, 29 minutes earlier.

Area forecast discussion, Apr 25, 3:30 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
330 PM MDT Wed Apr 25 2018

.SYNOPSIS...
Areas of smoke will continue to impact Catron County including
Glenwood and Reserve tonight and Wednesday as northwest flow steers
the smoke from Arizona's Rattlesnake Fire over that area. A windy cold
front will dive southwestward through the eastern plains on Thursday
with gusts around 50 mph across northeast areas, and a slight chance
of thunderstorms along the east slopes of the Sangre de Cristo
Mountains. An upper level low pressure system slowly crossing the
northern and central Rockies will draw moisture northwestward over
New Mexico this weekend. Showers and thunderstorms will impact
western areas Friday, before spreading to include central areas
Saturday, then shifting eastward across the eastern plains Saturday
night and Sunday. Breezy to windy conditions are expected on Sunday
as drier air wraps into the system and over New Mexico from the
southwest. A secondary upper level trough deepening over the Great
Basin will steer the jet stream over the state on Monday with even
stronger winds.

&&

.DISCUSSION...
Residents in the Glenwood, Mogollon and Reserve area reported hazy
skies and the smell of smoke this afternoon. The smoke plume from the
Rattlesnake Fire is evident on satellite imagery crossing that area.
The HRRR Model's Near-Surface Smoke product shows light to moderate
concentrations tracking over central and southwest Catron County from
the northwest tonight and Thursday (https://bit.ly/2Kfrvll).

An upper level trough will clip NE NM in NW flow aloft on Thursday.
It may trigger a few showers and thunderstorms along the east slopes
of the central mountain chain, especially around Raton Pass, but the
greater impact will be the windy cold front that it will send
southwestward into the state. Northeast wind gusts to 40 mph will be
common across the eastern plains on Thursday, except for gusts near
50 mph across the northeast highlands and plains along and east of
I-25.

A moist low level south southeasterly return flow will be drawn into
the state Thursday night and Friday, with a mix of wet and dry
thunderstorms breaking out across western areas on Friday afternoon in response to the aformentioned upper low
over the Great Basin. Models vary on how robust the moisture surge
will be, with the GFS on the wet side and the NAM and ECMWF on the
drier side. The drier NAM handled a similar moisture surge better
than the GFS and ECMWF last week, so this forecast package sides with
the NAMs POPs and coverage of precipitation moreso than the GFS for
this weekend. If the NAM is right again, our POPS could be a little
too high.

44

&&

.FIRE WEATHER...
A slightly more active weather pattern through the weekend will hold
off critical fire weather conditions for most areas until Sunday.

Winds will turn southerly tonight with very good humidity recoveries
for eastern NM and fair values across the west. Another back door
cold front will shift southwest through eastern NM Thursday with a
reinforcing shot of low level moisture westward, strong north winds,
and slightly below normal high temperatures. Widespread excellent
ventilation is expected. The front will move west through gaps in
the central mt chain Thursday night with another blast of canyon
winds.

Moisture is expected to make it farther into western NM behind the
next front through Friday. A weak shortwave ridge approaching from
the west Friday will allow some mid and upper level moisture to
slide north from Mexico during the afternoon. This will help fire up
a couple wet/dry showers along the Cont Dvd by late day. A few dry
lightning strikes are possible. Meanwhile, the remainder of the area
will remain near to slightly below normal with higher min humidity
and fair to good ventilation Friday.

A large upper level storm system is still shown by models to take
shape over the Great Basin over the weekend and allow increasing
south to southwest flow over NM. This will help advect even deeper
moisture northward and set the stage for a potentially more active
day of showers and storms Saturday within central and western NM.
Moisture levels appear favorable for larger wetting rainfall
footprints along with gusty outflow winds. Ventilation will improve
to excellent all areas.

The base of the upper trough will move into northern AZ Sunday and
spread much drier and windy conditions in western NM. Critical fire
weather conditions will be possible along and west of the Cont Dvd
by late afternoon. This may be problematic if any lightning strikes
hit the wrong area with little wetting rainfall. Meanwhile, the east
will see more showers and storms with severe weather possible.

The base of the upper trough doesn't move much Monday and Tuesday
with widespread stronger southwest winds and very dry air sliding
over NM. This will increase potential for critical fire weather for
nearly the entire area.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
An area of low cigs near 030 across far southeastern NM will continue
to clear southward thru 20Z. Otherwise, VFR all areas the next 24 hrs.
Thin cirrus will move overhead today and expand overnight as the next
upper level trough passes north of NM. A back door cold front will then
arrive over far northeastern NM aft 12Z and make it the I40 corridor
by 18Z with strong north wind gusts btwn 35 and 40 kt.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  38  77  41  77 /   0   0   0   5
Dulce...........................  33  72  34  72 /   0   0   0   5
Cuba............................  36  70  36  68 /   0   0   0   5
Gallup..........................  34  78  35  75 /   0   0   0  20
El Morro........................  36  73  37  69 /   0   5  10  40
Grants..........................  35  75  36  71 /   0   5   5  30
Quemado.........................  40  75  41  70 /   0   5  10  30
Glenwood........................  48  85  49  77 /   0   0  10  20
Chama...........................  28  65  27  66 /   0   5   5  10
Los Alamos......................  44  69  41  66 /   0   5   5   5
Pecos...........................  39  66  35  65 /   0  10   0   5
Cerro/Questa....................  32  61  31  65 /   0  10   5  10
Red River.......................  29  52  27  56 /   0  10  10  10
Angel Fire......................  25  58  22  62 /   0  10  10  10
Taos............................  30  68  28  69 /   0   5   5   5
Mora............................  36  62  30  65 /   0  10   5  10
Espanola........................  41  74  40  73 /   0   0   0   5
Santa Fe........................  42  69  40  66 /   0   0   0   5
Santa Fe Airport................  39  72  37  70 /   0   0   0   5
Albuquerque Foothills...........  45  78  43  73 /   0   0   0   5
Albuquerque Heights.............  48  79  46  73 /   0   0   0   5
Albuquerque Valley..............  44  80  43  75 /   0   0   0   5
Albuquerque West Mesa...........  46  80  45  75 /   0   0   0   5
Los Lunas.......................  40  81  40  76 /   0   0   0   5
Rio Rancho......................  46  79  44  75 /   0   0   0   5
Socorro.........................  48  83  47  77 /   0   5   5   5
Sandia Park/Cedar Crest.........  41  71  38  67 /   0   5   5   5
Tijeras.........................  42  74  39  70 /   0   5   5   5
Moriarty/Estancia...............  33  76  31  72 /   0   0   5   5
Clines Corners..................  36  68  31  67 /   0   5   5   0
Gran Quivira....................  40  75  38  70 /   0   5   5   5
Carrizozo.......................  44  76  43  71 /   0   5   5   5
Ruidoso.........................  40  71  34  64 /   0  10  10  10
Capulin.........................  34  55  29  66 /   0  10   5   0
Raton...........................  32  61  29  70 /   0  10   5   5
Springer........................  34  63  31  70 /   0   5   5   0
Las Vegas.......................  36  62  30  65 /   0   5   5   5
Clayton.........................  38  61  32  67 /   0   5   0   0
Roy.............................  38  62  32  64 /   0   5   0   0
Conchas.........................  42  70  38  71 /   0   0   0   0
Santa Rosa......................  40  70  36  70 /   0   5   5   0
Tucumcari.......................  41  71  36  73 /   0   0   5   0
Clovis..........................  40  71  36  69 /   0   0   5   0
Portales........................  40  73  36  70 /   0   0   5   0
Fort Sumner.....................  43  75  39  71 /   0   5   5   0
Roswell.........................  44  84  44  74 /   0   5  10   0
Picacho.........................  42  78  40  67 /   0  10  10   5
Elk.............................  40  76  36  65 /   0  10  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM to 3 PM MDT Thursday for the following
zones... NMZ527-528-530-531.

&&

44
Hazardous weather outlook, Apr 25, 4:22 AM MDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
422 AM MDT Wed Apr 25 2018

NMZ501>540-261100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
422 AM MDT Wed Apr 25 2018

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

A few areas of virga, or very dry showers, will be possible today
and this evening in west central New Mexico, possibly leading to
localized gusty and erratic winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Sparse thunderstorms will be possible Thursday afternoon with any
activity in west central New Mexico producing little rainfall, dry
lightning, and locally gusty and erratic winds.

A frontal boundary will arrive into New Mexico on Thursday, leading
to gusty winds in the eastern plains during the day. Gusty winds will
then surge into the Rio Grande valley Thursday evening with gusts of
45 to 50 mph possible.

On Friday, Saturday, and Sunday isolated to scattered thunderstorms
are expected with some storms having the potential for localized
gusty and erratic winds.

Strong winds could return to New Mexico early next week along with
the threat of critical fire weather due to lower humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

52

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.